The William Magee Center for Wellness Education teamed up with the Lafayette Metro Narcotics Unit, the Oxford Police Department and the University Police Department for a ‘Disrupt the Culture Hot-Topic’ on Wednesday to discuss drug trends, myths and safety.
So far this year, the Lafayette Metro Narcotics Unit has responded to 13 drug overdose calls, five of which ended in fatalities. In 2019, there were eight overdose cases and five fatalities.
According to Alex Fauver, commander of the Metro Narcotics Unit, Oxford has seen a spike in numerous types of illicit drug use amongst young people this year.
“We’ve also seen a rise in ecstasy over the last year or two in young adults, college-aged students and possibly high school as well. Adderall, Vyvanse and stuff, and the Xanax bars. There’s been a big rise in the opioids and the (benzodiazepines),” Fauver said.
UPD Lt. Shayla McGuire said a common myth among young adults is that people cannot overdose the first time they take drugs.
“We know that this is not true, and overdose happens any time a person takes too much of a drug,” McGuire said. “It definitely can occur for the first time, depending on how much they take, and what it takes for an overdose is different for each person.”
McGuire also said that it is possible to overdose on marijuana, and that no matter how comfortable someone is using narcotics, there is always a risk.
The Centers for Disease Control and Prevention (CDC) states on its website that a “fatal overdose is unlikely.”
UPD Lt. Kendall Brown warned that when someone is overdosing, giving him or her a cold bath or inducing vomiting would make the situation worse.
“If somebody is overdosing, get them to the hospital, call 911 and get somebody there that can assist them right away,” Brown said. “Don’t try any home remedies or anything that you think may help them out.”
McGuire, Brown and Fauver had several concerns about marijuana, saying that edibles, food infused with the THC component in marijuana, pose a higher risk. According to them, it is much more difficult to discern your limit when taking edibles.
“Most of the time on marijuana overdose, they just get too high, increased heart rates or panic attacks, anxiety,” Fauver said. “Stuff like that is what you’ll normally see on a marijuana overdose, and then loss of coordination and all, which causes self bodily injury from falling down and different things.”
Sierra Elston, Magee Center wellness education coordinator, urged students to serve as active bystanders under Mississippi’s Good Samaritan Law and the University of Mississippi Medical Amnesty Policy, which protect those who seek help for substance-related issues from disciplinary action.
“Serving as an active bystander means that these students take those appropriate steps to reach out to the appropriate medical emergency professionals when dangerous or illicit substance use is involved,” Elston said. “We don’t want that fear of getting in trouble to prevent those students from taking those steps to get help, potentially saving lives.”
Erin Cromeans, assistant director for wellness education at the Magee Center, ended the discussion by saying attendees should speak with the young people they love about avoiding drugs and learning the warning signs of addiction.
“I want you to use this knowledge today to talk to others about what’s happening,” Cromeans said. “Use your potential platforms and your leadership among your peers to start the conversation and really rally behind disrupting our culture. I would encourage you to abstain from using drugs altogether.”
The ‘Disrupt the Culture Hot-Topic’ virtual discussion will soon be available on YouTube.